Safety implications regarding use of phytomedicines
- 460 Downloads
Since the approach of the general population to phytomedicine is that the therapy therapy is natural and therefore safe, the aim of this study was to investigate the relationship between the use of herbal compounds, alone or in combination with traditional drugs, and the appearance of side-effects among a sample of Italian women.
Our research was conducted over a 5–month period in the outpatient ambulatories of an urban university general hospital. The sample population consisted of women who were interviewed about phytotherapy use on the basis of a pre-structured questionnaire.
Among 1,063 women contacted, 1,044 completed the interview and 491 (47%) reported taking at least one herbal compound in the last year; 272 women (55.4%) consumed only phytomedicines, while 219 (44.6%) also took traditional drugs. Seventy-three different herbal products were used, 32 were consumed in association with traditional drugs. Forty-seven of 491 (9.6%) women reported side-effects, 22 after taking only phytomedicines (8.1%), 25 in combination with traditional drugs (11.4%). The observed adverse manifestations included the following: gastrointestinal after dandelion, propolis or fennel; cardiovascular after liquorice, ginseng, and green tea; dermatological after propolis, thyme, arnica, and passionflower; and neurological after guarana and liquorice. Drugs taken in association and potentially involved in adverse reactions were NSAIDs, antibiotics, benzodiazepines, antihypertensives and oral contraceptives. In some cases (n=5), side-effects were so serious to justify an admission to the hospital. In 29/47 of cases (61.7%), the adverse reaction was not communicated to the doctor.
Our data confirm that herbal products are largely taken on a self-treatment basis, and users have the convinction that these therapies are natural and therefore safe.
KeywordsHerbal medicine Drug–herb interactions Adverse reactions
- 4.Baldwin CA et al (1986) What pharmacists should know about ginseng. Pharm J 237:583–586Google Scholar
- 5.Barnes J, Mills SY, Abbot NC, Willoughby M, Ernst E (1998) Different standards for reporting ADRs to herbal remedies and conventional OTC medicines: face-to-face interviews with 515 users of herbal remedies. Br J Clin Pharmacol 45:496–500. DOI 10.1046/j.1365-2125.1998.00715.x PubMedCrossRefGoogle Scholar
- 6.Barnes J, Anderson LA, Phillipson JD (2002) Herbal medicines: a guide for healthcare professionals (2nd edn.). Pharmaceutical Press, London ChicagoGoogle Scholar
- 11.Brinker F (1997) Herb contraindications and drug interactions. Eclectic Institute, Inc. Sandy, ORGoogle Scholar
- 21.FDA CFSAN CONSUMER ADVISORY. Kava–containing dietary supplements may be associated with severe liver injury. Available at: http://www.cfsan.fda.org/~dms/ds–warn.html
- 27.Graf J (2000) Herbal antiinflammatory agents for skin disease. Skin Ther Lett 5:3–5Google Scholar
- 32.Hausen BM (1992) Arnica Montana. In: De Smet PAGM, Keller K, Hansel R, Chandler RF (eds) Adverse effects of herbal drugs. Springer, Berlin Heidelberg, New York, pp 237–242Google Scholar
- 36.Kelsey JL, Evans AS, Thompson WD (1996) Measurement: questionnaires. In: Kelsey JL, Evans AS, Thompson WD (eds) Methods in observational epidemiology. Oxford University Press, OxfordGoogle Scholar
- 40.Newall CA, Anderson LA, Phillipson JD (1996) Herbal medicines. A guide for health-care professionals. Pharmaceutical Press, LondonGoogle Scholar
- 56.Walker BR, Edwards CRW (1994) Licorice–induced hypertension and syndromes of apparent mineralcorticoid excess. Endocrinol Metab Clin N Am 23:359–377Google Scholar
- 57.WHO Expert Committee on Specifications for Pharmaceutical Preparations (1996) WHO Technical Report Series n. 863, guidelines for the assessment of herbal medicines, 34th report. WHO, Geneve, pp 178–184Google Scholar
- 60.Zaffani S, Cuzzolin L, Benoni G. Herbal products: behaviors and beliefs among italian women. Pharmacoepidemiol Drug Saf (in press)Google Scholar